Case Report: 40 year old otherwise healthy patient developed post op apnea after a nasal surgery. She failed to recover from the effects of scoline given during surgery. Hence she was put on ventilator and she was out of the ventilator after 8 hrs. The Psudocholine esterase deficiency was suspected and the blood enzyme level was very low (84U/L Normal range 5320-12920U/L).
(Dr.Thomas, the Senior anesthetist of Jubilee Hospital Trivandrum South India, explains the issues).
About Pseudo cholinesterase deficiency
Pseudo cholinesterase deficiency is a condition that results in increased sensitivity to certain muscle relaxant drugs like Succinylcholine used during general anesthesia. This condition is recognized most often when respiratory paralysis unexpectedly persists for a prolonged period of time following administration of standard doses of succinylcholine. A variety of pathologic conditions, like liver and renal pathology and medications also can lower plasma pseudo cholinesterase enzyme activity. Pseudo cholinesterase deficiency occurs in 1 in 3,000 to 1 in 5,000 people. It is more common in certain populations, such as the Arya Vysa and Persian Jewish community.
Pseudo cholinesterase deficiency is an inherited enzyme abnormality.
The mainstay of treatment in these cases is ventilatory support until diffusion of succinylcholine from the myoneural junction permits return of neuromuscular function of skeletal muscle. The diagnosis is confirmed by a laboratory assay demonstrating decreased plasma cholinesterase enzyme activity. The condition causes no other signs or symptoms and is usually not discovered until an abnormal drug reaction occurs.
The main complication resulting from pseudo cholinesterase deficiency is the possibility of respiratory failure secondary to succinylcholine induced neuromuscular paralysis. Individuals with pseudo cholinesterase deficiency also may be at increased risk of toxic reactions, including sudden cardiac death, associated with recreational use of cocaine.
People with pseudo cholinesterase deficiency may also have increased sensitivity to certain other drugs, including the local anesthetic procaine, and to specific agricultural pesticides.